Alert archive / California / Wind Advisories in 2019

Wind Advisory 34, NWS Las Vegas, NV

October 23, 2019San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Oct 23, 2019, 3:01 AM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Oct 24, 2019, 5:22 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2019, 3:01 AM PDT (10:01 UTC)
In effect from
Oct 24, 2019, 5:22 AM PDT
Expired
Oct 24, 2019, 8:00 PM PDT
In force
15 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3682 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS75 KVEF 231001
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
301 AM PDT Wed Oct 23 2019

AZZ002-036-CAZ527-NVZ021-241415-
/O.NEW.KVEF.WI.Y.0034.191024T1400Z-191025T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including the cities of Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
301 AM PDT Wed Oct 23 2019 /301 AM MST Wed Oct 23 2019/

...WIND ADVISORY IN EFFECT FROM 7 AM PDT /7 AM MST/ TO 8 PM PDT
/8 PM MST/ THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lake Havasu and Fort Mohave and Lake Mead National
  Recreation Area. In California, eastern San Bernardino County
  and the Upper Colorado River Valley.

* WHEN...From 7 AM PDT /7 AM MST/ to 8 PM PDT /8 PM MST/ 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Waves will create hazards conditions for small watercraft.

* ADDITIONAL DETAILS...The strongest winds and largest waves are
  expected down the Overton Arm into Virgin Basin on Lake Mead,
  and from Cottonwood Cove southward on Lake Mohave, and much of
  Lake Havasu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on east-west roads. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
980 
WWUS75 KVEF 241222
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
522 AM PDT Thu Oct 24 2019

AZZ002-036-CAZ527-NVZ021-250300-
/O.EXT.KVEF.WI.Y.0034.191024T1222Z-191025T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Bullhead City, Oatman, Mohave Valley,
Needles, Parker Dam, Big River, Earp, Boulder Beach, 
Boulder City, Callville Bay, Hoover Dam, Las Vegas Bay, 
Railroad Pass, and Willow Beach
522 AM PDT Thu Oct 24 2019 /522 AM MST Thu Oct 24 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lake Havasu and Fort Mohave, Lake Mead National
  Recreation Area, eastern San Bernardino County and the Upper 
  Colorado River Valley.

* WHEN...Until 8 PM PDT /8 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Waves will create hazards conditions for small 
  watercraft.

* ADDITIONAL DETAILS...The strongest winds and largest waves are 
  expected down the Overton Arm into Virgin Basin on Lake Mead, 
  and from Cottonwood Cove southward on Lake Mohave, and much of 
  Lake Havasu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on east-west roads. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
343 
WWUS75 KVEF 250247
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
747 PM PDT Thu Oct 24 2019

AZZ002-036-CAZ527-NVZ021-250400-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-191025T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Bullhead City, Oatman, Mohave Valley,
Needles, Parker Dam, Big River, Earp, Boulder Beach, 
Boulder City, Callville Bay, Hoover Dam, Las Vegas Bay, 
Railroad Pass, and Willow Beach
747 PM PDT Thu Oct 24 2019 /747 PM MST Thu Oct 24 2019/

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

North wind speeds have decreased this evening and gusts will 
generally stay in the 15 to 25 mph range overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:45 AM PDT, 16 minutes earlier.

Area forecast discussion, Oct 23, 2:45 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 AM PDT Wed Oct 23 2019

.SYNOPSIS...A low pressure system clipping the region will start
increasing northerly winds today and peak on Thursday, especially
down the Colorado River Valley. Another dry system and cold front
may pass over the weekend, proving another round of gusty north
winds.
&&

.DISCUSSION...through Tuesday.

The main focus through the entire forecast period is gusty winds
and fire weather concerns.

An upper-level trough digging down from Montana to the four
corners region today into Thursday will tighten up north-south
thermal and pressure gradients starting today. Expect winds to
respond in the Colorado River Valley and begin their ramp up
today and peak Thursday morning. The strongest gusts look to be in
the usual areas: the Overton Arm down to Virgin Basin on Lake
Mead, and from Cottonwood Cove to Lake Havasu in the Colorado
River Valley.

High pressure will nose in for Friday, though some breezes will
linger in the Colorado River Valley. The next trough enters the NW
US Saturday and digs southward through the region Sunday. While
there is general agreement that this next one will have a further
westward track, with the ECMWF being significantly more westward
than the GFS.

With the rather active pattern, temperatures will ebb and flow
around seasonal normals, with cooler-than-normal temperatures
behind cold fronts, and warmer-than-normal temperatures ahead of
them.
&&

.FIRE WEATHER...Critical fire weather is expected down the
Colorado River Valley on Thursday. Winds will relax across the
region for Friday and Saturday, but conditions will remain rather
dry. Another system could bring more widespread gusty winds and
elevated fire danger to the region Sunday.
&&

.AVIATION...For McCarran...VFR with light and variable winds
throughout the morning hours today before a shift to the northeast
between 020-060 occurs shortly after mid-day. Winds should pick up
at that point as well with an increase in gusts to 18-20 kts.
Lower confidence in the overnight period as there are some
indications that winds could stay gusty or become light and
variable. However, a more substantial increase in winds, again
out of the north- northeast, is expected Thursday. Opted to keep
the elevated winds in the TAF for now but amendments may be needed
during this timeframe.

For the rest of southern Nevada, northwest Arizona and southeast
California...The focus for wind impacts today will again be along
the Colorado River and include the KEED/KIFP sites. Gust potential
up to 25-30 kts will be possible at times this afternoon. Las
Vegas Valley sites of KVGT/KHND as well as KBIH will also see an
uptick in winds this afternoon but only should see gusts to 20-25
kts or so. Minimal impacts expected for KDAG today.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE...STEELE
AVIATION..........TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:47 AM PDTRed Flag WarningVEFSan Bernardino41 hr

Nearby

Wind Advisories in California, 2019Wind Advisories in Arizona, 2019Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.